Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 5, NWS Dodge City, KS

May 21, 2019Ellis County, Kansas

NWS Dodge City, KS issued this river flood warning at May 21, 2019, 9:41 PM CDT for Ellis County, Kansas. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 9:41 PM CDT (02:41 UTC)
Expired
May 22, 2019, 1:00 PM CDT
In force
15 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River below Schoenchen (SCSK1). The gauge peaked at 12.21 ft at May 22, 2019, 1:00 AM CDT.

actionminormoderate5101505/2205/23
Action stage
10 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06862850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

784 
WGUS83 KDDC 220244
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
942 PM Wed May 22 2019

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  The Walnut Creek Near NEKOMA affecting Rush County.

...The Flood Warning continues for the following rivers in Kansas...

  The Medicine Lodge River Near Kiowa 2NE affecting Barber County.

...The Flood Warning continues for the following rivers in Kansas..
  The Buckner Creek Near Burdett 7W affecting Hodgeman and Pawnee 
  Counties.
  The Smoky Hill River Below Schoenchen 2E affecting Ellis County.

. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued Thursday morning.


&&

KSC007-221445-
/O.EXT.KDDC.FL.W.0002.000000T0000Z-190523T1251Z/
/KIOK1.1.ER.190522T0224Z.190522T1800Z.190523T0651Z.NO/
944 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Medicine Lodge River Near Kiowa 2NE.
* At  9:30 PM Tuesday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.0 feet by 
  tomorrow early afternoon. The river will fall below flood stage 
  early Thursday morning.
* Impact...At 11.5 feet...Left bank (east bank) overflows onto the 
  surrounding countryside will begin when the river stage exceeds 
  11.5 feet.
* this crest compares to a previous crest of 10.8 feet on August 3 
1996.
&&
   
LAT...LON 3703 9835 3701 9835 3701 9842 3707 9854
      3726 9859 3726 9858 3710 9850   

$$

KSC083-145-221445-
/O.CON.KDDC.FL.W.0003.190522T2015Z-190524T0448Z/
/BETK1.1.ER.190522T2015Z.190523T0600Z.190523T2248Z.UU/
944 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Buckner Creek Near Burdett 7W.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.7 
  feet early Thursday morning.
* Impact...At 16.0 feet...Expect minor first terrace overflows along 
  both banks of the Buckner Creek. For safety, move livestock away 
  from the immediate vicinity of the creek.
* this crest compares to a previous crest of 15.9 feet on July 8 
2010.
&&
   
LAT...LON 3810 9988 3812 9976 3819 9964 3819 9957
      3815 9957 3810 9971 3806 9987   

$$

KSC051-220927-
/O.CON.KDDC.FL.W.0005.000000T0000Z-190522T0927Z/
/SCSK1.1.ER.190522T0130Z.190522T0200Z.190522T0327Z.NO/
944 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Smoky Hill River Below Schoenchen 2E.
* At  9:00 PM Tuesday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
  River in the vicinity of Schoenchen, as lowland flooding of 
  pasturelands initiates immediately adjacent to the river.
* this crest compares to a previous crest of 11.4 feet on October 10 
2018.
&&
   
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
      3870 9929 3876 9971             

$$

KSC165-220314-
/O.CAN.KDDC.FL.W.0004.000000T0000Z-190523T1612Z/
/RCNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CDT Tue May 21 2019

The Flood Warning is cancelled for
  The Walnut Creek Near NEKOMA.
* At  9:15 PM Tuesday the stage was 21.1 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will crest below flood stage at 26.0 feet 
  tomorrow evening.


&&
   
LAT...LON 3850 9950 3851 9904 3846 9904 3845 9949


$$
2 follow-up statements
689 
WGUS83 KDDC 220404
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
1104 PM CDT Tue May 21 2019

...The Flood Warning continues for the following rivers in Kansas...

  The Smoky Hill River Below Schoenchen 2E affecting Ellis County.

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued Wednesday morning.


&&

KSC051-221603-
/O.EXT.KDDC.FL.W.0005.000000T0000Z-190522T1800Z/
/SCSK1.1.ER.190522T0130Z.190522T0600Z.190522T1200Z.NO/
1104 PM CDT Tue May 21 2019

The Flood Warning continues for
  The Smoky Hill River Below Schoenchen 2E.
* At 10:00 PM Tuesday the stage was 11.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.1 feet by 
  after midnight tonight. The river will fall below flood stage 
  tomorrow morning.
* Impact...At 13.0 feet...Expect minor flooding of two feet or more 
  along the Smoky Hill River from Schoenchen through the southeastern
  portions of Ellis County, as the river moves further out onto the 
  floodplain. Some county roads in close proximity to the river may 
  become impassible as rising waters cover the roads.
* this crest compares to a previous crest of 12.4 feet on June 1 
2007.
&&
   
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
      3870 9929 3876 9971             

$$
956 
WGUS43 KDDC 220241
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning 
National Weather Serice Dodge City KS
940 PM CDT Wed May 22 2019

...The National Weather Service in Dodge City, Ks has issued a flood 
warning for the following rivers in Kansas...

  The Smoky Hill River Below Schoenchen 2E affecting Ellis County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued Thursday morning.


&&

KSC051-220927-
/O.NEW.KDDC.FL.W.0005.190522T0241Z-190522T0927Z/
/SCSK1.1.ER.190522T0130Z.190522T0200Z.190522T0327Z.NO/
941 PM CDT Tue May 21 2019

The National Weather Service in Dodge City, Ks has issued a 

* Flood Warning for 
  The Smoky Hill River Below Schoenchen 2E.
* until late tonight.
* At  9:00 PM Tuesday the stage was 11.2 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 11.0 feet...Expect minor overflows along the Smoky Hill
  River in the vicinity of Schoenchen, as lowland flooding of 
  pasturelands initiates immediately adjacent to the river.
* * Flood history...This crest compares to a previous crest of 11.4 
  feet on October 10 2018.

&&
   
LAT...LON 3881 9971 3875 9929 3875 9905 3870 9905
      3870 9929 3876 9971             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at May 21, 6:04 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 21, 6:04 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
604 PM CDT Tue May 21 2019

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue May 21 2019

Low topped convection in association with an upper level cold
pool will gradually wither away with the loss of daytime heating.
Weak surface high pressure and drier air will yield excellent
radiational cooling. Opted to issue a frost advisory for
temperatures between 32 and 35F for far western Kansas for
tonight. Front will become stationary across the southern plains
and then race back north as a warm front on Thursday as a strong
shortwave trough lifts NNE in negative tilt fashion across the
western high plains. However, deep and possibly severe convection
will be ongoing Thursday morning near the frontal along the
Oklahoma state line and into the panhandles and this activity will
be moving northeastward across southwestern Kansas Thursday
morning. If convection doesn't persist all day, air mass recovery
could occur, and tornadoes would be a good possibility. Given the
lack of certainty about prior convection and recovery, we did not
get too bullish about tornado chances just yet. Other than the
models showing convection all day, the pattern does look favorable
for a possible tornado event.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue May 21 2019

The aforementioned shortwave trough will push a front into the
southern plains once again and give us a break from thunderstorms
Friday. However, with an upper level storm system digging into
the western United States, this front will push back north as a
warm front Friday night, bringing additional chances for
thunderstorms just about every day starting Saturday. Severe
weather could occur just about every day, and by this time,
mesoscale boundaries could play a role in distribution and mode of
the storms across the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 544 PM CDT Tue May 21 2019

The scattered convection in southwest Kansas this afternoon should
end at or shortly after 00Z this evening. Cloud ceilings should
also rise shortly after 00Z and VFR conditions are expected
through the TAF time period. Winds will continue to stay breezy
out of the northwest at 15-25 kts with gusts to 30 kts through 03Z
before diminishing through the rest of the night into the day
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  76  59  75 /  30   0  40  70
GCK  36  73  53  72 /  10   0  30  60
EHA  40  78  50  79 /  10   0  30  20
LBL  43  78  58  78 /  10   0  30  60
HYS  38  70  54  69 /  30   0  30  70
P28  46  78  65  78 /  30  10  30  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM CDT /3 AM MDT/ to 8 AM CDT /7 AM MDT/
Wednesday for KSZ043-061-062.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, May 21, 5:03 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Tue May 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locally heavy rain will move through central and parts of southwest
Kansas this morning. There will be a threat for flooding with the
rain. See the latest Flash Flood Watch product for additional details.
Scattered thunderstorms are expected to redevelop this afternoon.
A few of these storms could become severe with large hail, damaging
wind and isolated tornadoes. The greatest threat for severe weather
will be around central Kansas.

Low temperatures tonight are expected to dip into the mid and upper
30s over far west central Kansas. Areas of frost will be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected to develop late Wednesday night
into Thursday. Severe thunderstorms are expected with the greatest
potential to the east of a Hays to Liberal line. Large hail, damaging
winds, tornadoes and locally heavy rain will be possible.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Freeze: Elevated risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon east of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 21, 5:03 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E PRATT               37.64N 98.71W
05/21/2019  E1.00 INCH       PRATT              KS   PUBLIC

&&

GT
Special weather statement, May 21, 5:17 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue May 21 2019

KSZ065-066-079-212245-
Stafford KS-Pawnee KS-Edwards KS-
517 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND EAST CENTRAL EDWARDS COUNTIES UNTIL 545 PM
CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zook, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Larned, Macksville, Belpre, Seward, Radium and Zook.

LAT...LON 3790 9904 3800 9924 3827 9914 3827 9903
      3826 9903 3826 9863
TIME...MOT...LOC 2217Z 209DEG 32KT 3803 9910

JJOHNSON
Special weather statement, May 21, 5:26 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
526 PM CDT Tue May 21 2019

KSZ080-081-212300-
Pratt KS-Kiowa KS-
526 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mullinville, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Haviland, Mullinville, Wellsford and Belvidere.

LAT...LON 3738 9947 3764 9951 3773 9904 3773 9902
      3774 9901 3739 9901
TIME...MOT...LOC 2226Z 233DEG 50KT 3747 9940

TATRO
Special weather statement, May 21, 5:42 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
542 PM CDT Tue May 21 2019

KSZ065-079-212315-
Pawnee KS-Edwards KS-
542 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND NORTHWESTERN
EDWARDS COUNTIES UNTIL 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kinsley, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Larned, Garfield, Rozel, Sanford and Frizell.

LAT...LON 3790 9956 3808 9956 3833 9928 3814 9897
TIME...MOT...LOC 2242Z 233DEG 42KT 3802 9945

TATRO
Local storm report, May 21, 6:11 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     NON-TSTM WND GST 2 SE MEDICINE LODGE     37.27N 98.55W
05/21/2019  M61 MPH          BARBER             KS   ASOS

&&

GT
Local storm report, May 21, 6:15 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             SEWARD                  38.18N 98.80W
05/21/2019  E0.25 INCH       STAFFORD           KS   STORM CHASER

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:16 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more38 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.